A new study published in the September 20, 2008 issue of The Lancet, shows an increase in asthma and other allergic complications in kids given acetaminophen (i.e. Tylenol) as infants. There was a 46 percent increase in asthma in children, ages 6-7, that were given the drug during their first year of life. While this study in no way proves that Tylenol causes asthma, it does bring up a key point for parents: Don’t fear the fever.
As a family physician, I received countless after-hours phone calls from parents concerned about their child’s fever. It also brought many young patients into the office. There is a fear that strikes a parent as they feel that temperature rise. While there are alarming causes of fever, most of them are not, and it should rather be looked at as a sign of a healthy body taking care of an invader.
Physiologically, when a virus or bacteria invades the body, it results in a response by the body’s immune system. One retaliation is to raise the body's temperature. By doing this, the immune system can be more effective and weaken the foreign invader. With this in mind, it’s best to let the fever run its course.
This is not the first study to show a connection between acetaminophen use and asthma. More studies need to be done to prove a direct connection, but I think there should be enough concern to limit the use of this drug in young patients. We don’t want our kids to suffer, which is why we reach for the stuff. But this new data emphasizes our need to shift our concern to long-term effects, rather than the immediate.
For children with fever:
- Give them a bath in body temperature water and Epsom salts.
- Apply a cool washcloth to their forehead and neck.
- Provide a peaceful and comfortable environment.
- Use essential oils like lavender or eucalyptus by either mixing a couple drops with olive oil and placing it under their collarbones and down the back of the neck, or by putting a couple drops on the cool washcloth.
- If your child’s fever reaches 105 degrees, they have a fever for five days or longer or they are lethargic, you should contact their physician immediately.